VaccinationCouncil talking to… E., 42 years old, mother of C. (15) and A. (10)
In 2011 C. was vaccinated with the HPV vaccine. On October 5th she got her third shot. Five days later C. was in the bathroom and became very dizzy. She could barely stand on her feet. I called the doctor and immediately I asked him if it could have something to do with the HPV vaccination. The doctor said that it was impossible. C. got ill, she got the flu. She recovered and got ill again, recovered again and that continued for a while. However, the times she stayed ill became longer and the intervals when she was not ill became shorter. On December 22nd she had her blood checked again and they found out that it was related to a virus infection, a cold, a flu. Medicines were not necessary. But C. was constantly sleeping. She was very nauseous. She had headaches, no appetite and was extremely tired.
I got a growing suspicion that this was caused by the vaccination. Again I asked the doctor if there were other girls with similar complaints, and if there could be a connection to the vaccine. According to her that was impossible because the vaccine was safe, tested and no side effects were known. A discussion followed but I learned nothing. So more blood checks and we went to the pediatrician. In the local hospital an intestinal test and a blood test followed. The results were negative. The doctor would contact Lareb, the Dutch Government’s center for medical side effects research and statistics. Lareb notified us that there were some girls at that age with similar complaints, but that those could be related to hormones.
Meanwhile I was bringing C. to school by car because cycling had become too heavy for her. When I read an article in a Dutch newspaper the Telegraaf – agony after girl shot – I went to a homeopath. He noted that her lymphatic and nervous system were not functioning properly, her ‘battery’ was not recharging.
She went under treatment by this doctor and in March, April she recovered. In the summer she improved so significantly that she was already doing her flyer rounds again. But in September the flu returned and she wasn’t recovering. It was the same story all over again. No energy, lots of headaches, back to the doctor, more blood tests. We got a reference to the University Hospital in Gent, Belgium. A pediatrician tested her for viruses and bacteria. There was a suspicion of Lyme disease, the symptoms were much like the symptoms associated with Lyme disease. She got a brain scan because of her headaches but the neurologist couldn’t find anything either. They thought the link with the HPV vaccine was far-fetched. She would have to rehabilitate. But I asked: “If she doesn’t have anything why would she need rehabilitation?” In the rehabilitation she would have to learn how to cope with the CFS (Chronic Fatigue Syndrome) so she could learn her boundaries. But she had known her boundaries for a year. The doctor in the hospital did mention that there was a lot of chemistry in her body, and that something could possibly have gone wrong with that.
My daughter has no social life anymore. Parties and school camps go past her. My 10 year old daughter goes to bed later than my 15 year old. Sometimes I can’t wake her up and I really have to shake her to wake her up and after dinner she almost falls asleep at the table. I have talked to the community health service. Everywhere you get a no, no, no for an answer. Then I looked at the internet. It occurred to me that very many girls have the same symptoms of dizziness and nausea. She has extreme headaches, can’t bear sounds and bright lights. Now, 2 years passed by and I keep saying that all this has something to do with the HPV vaccine, but I can’t prove anything.
Meanwhile we got a new family doctor, so I thought, let’s try again. Maybe he has a different opinion. But no, Caitlin is a special case, they have never heard of it. Maybe it’s puberty, maybe it’s hormones. Of course my daughter has had the flu before, but only after the HPV vaccine things got really bad. I have seen it myself, I saw it happen. I am quite observant, I write everything down. Lareb is a good institute, but if none of those 7 doctors we visited makes a report and sends it to Lareb, it’s all useless. For Lareb we are a number, but for me it is my daughter. I feel so sorry that I gave her that HPV shot.
Now, when we visit a doctor they ask us if the home situation is okay, or is she comfortable in her skin, or is someone teasing her at school. If she has psychological complaints she also gets physical symptoms. But I know exactly when the symptoms started. She has physical complaints and they can result in psychological complaints if we go on like this for much longer.
How have you been informed about vaccinations?
We have given all prescribed vaccinations. You get a call and you give your child the vaccinations with the best intentions, right? We had just lost people in the family to cancer and just after that we got the flyer about the HPV vaccine and how this vaccine should you protect against cancer, so we though: that’s good, Is this a good government information? I don’t know.
What do you think about the civil initiative to make medical leaflets mandatory for vaccines?
I think it’s a good cause because you get leaflets for all medicines but a vaccine is just injected, you just assume that it is good. It seems prudent to give the leaflet ahead of time, to see which side effects your children may have. If you don’t have the leaflet at all, you don’t know what you are getting. Maybe it will ring a bell, maybe there are people who will think further and will ask themselves “Is this really true?”. I tell my daughter’s story but I can’t force anyone not to do it, everyone makes his own choices. They used to say about children’s vaccines: you may get a fever or a stiff leg and that’s all. You just take it. For the HPV vaccine there was no mention of side effects at all, it was really only good for you because it protected against cervical cancer.
Did you sign the civil initiative for better information about vaccines?
Yes, I did.
What would you like to say to parents who are starting their search now?
Look at Lareb and read the notifications. Ask around, look on the internet, because visiting a doctor is useless. You will have to search for yourself and ask around. Don’t just vaccinate but be very cautious.
Lareb stands for the Netherlands Pharmacovigilance Centre. http://www.lareb.nl/?